Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Northern Indiana

September 7, 20204 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 7, 2020, 9:33 PM EDT for 4 counties in Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2020, 9:33 PM EDT (01:33 UTC)
Expired
Sep 7, 2020, 10:00 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blackford County, IN, Grant County, IN, Jay County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KIWX 080133
SVRIWX
INC009-053-075-179-080200-
/O.NEW.KIWX.SV.W.0102.200908T0133Z-200908T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
933 PM EDT Mon Sep 7 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grant County in central Indiana...
  Northern Blackford County in east central Indiana...
  Southern Wells County in northeastern Indiana...
  Northwestern Jay County in east central Indiana...

* Until 1000 PM EDT.

* At 933 PM EDT, a severe thunderstorm was located near Van Buren, or
  7 miles north of Upland, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gas City, Montpelier, Van Buren, Pennville, Nottingham, Poneto,
  Mcnatts, Landess, Wellsburg, Reiffsburg, Mount Zion, Dillman,
  Petroleum, Hanfield, Keystone, Fiat, Balbec, Roll, Lake Wood and
  Arcana.

This includes Interstate 69 in Indiana between mile markers 261 and
270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4050 8562 4062 8563 4065 8540 4065 8534
      4066 8534 4069 8510 4049 8508
TIME...MOT...LOC 0133Z 264DEG 35KT 4057 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

RTC
2 follow-up statements
481 
WWUS53 KIWX 080151
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
951 PM EDT Mon Sep 7 2020

INC009-053-075-179-080200-
/O.CON.KIWX.SV.W.0102.000000T0000Z-200908T0200Z/
Grant IN-Blackford IN-Wells IN-Jay IN-
951 PM EDT Mon Sep 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EAST CENTRAL GRANT...NORTHERN BLACKFORD...SOUTHERN WELLS AND
NORTHWESTERN JAY COUNTIES...

At 951 PM EDT, a severe thunderstorm was located over Montpelier, or
near Hartford City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gas City, Montpelier, Pennville, Nottingham, Keystone, Domestic,
Fiat, Balbec, Roll, Dillman, Arcana and Petroleum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4050 8562 4062 8541 4064 8509 4049 8508
TIME...MOT...LOC 0151Z 274DEG 31KT 4053 8532 

HAIL...1.00IN
WIND...60MPH
 
$$

RTC
674 
WWUS53 KIWX 080159
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
959 PM EDT Mon Sep 7 2020

INC009-053-075-179-080208-
/O.EXP.KIWX.SV.W.0102.000000T0000Z-200908T0200Z/
Grant IN-Blackford IN-Wells IN-Jay IN-
959 PM EDT Mon Sep 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT...NORTHERN
BLACKFORD...SOUTHERN WELLS AND NORTHWESTERN JAY COUNTIES WILL EXPIRE
AT 1000 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4050 8562 4062 8541 4064 8509 4049 8508
TIME...MOT...LOC 0158Z 264DEG 35KT 4054 8524 

$$

RTC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:09 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 7, 7:09 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
709 PM EDT Mon Sep 7 2020

.SYNOPSIS...
Issued at 253 PM EDT Mon Sep 7 2020

There are chances for showers and thunderstorms into tonight and
Tuesday. There is a low risk for isolated strong thunderstorms and
locally heavy rainfall. High pressure builds in Wednesday through
Friday with dry conditions.

&&

.UPDATE...
Issued at 656 PM EDT Mon Sep 7 2020

Coverage of showers and storms has decreased over the past hour or
so, with a new storm popping just south of Ft Wayne as well as
some skirting our far southern counties. HRRR has had a good
handle on things through the day and seems to have trends in hand
thus far this evening. Following that leads to higher confidence
that showers/storms should develop along the front across the
south sometime around 3Z Tue (11 pm EDT) and slowly expand/shift
north overnight. Coverage will probably be greatest across
northern areas later tonight as LLJ gets ramped up and help expand
things. 20Z SPC outlook pushed marginal risk essentially south of
the area where greater instability will reside. Still feel there
is a non-zero threat for some strong to possibly severe storms
overnight. Storms would be elevated in nature with threat confined
to mainly hail that could approach 1". Heavy rain could be a
bigger concern, but most areas can handle the rainfall so outside
any training of storms, hydro issues should not be significant.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 253 PM EDT Mon Sep 7 2020

A stalled frontal boundary over our southeast zones will
tighten/deepen to the nnw tonight into Tuesday. This will occur as a
strong shortwave digs south into the Rockies and ridging expands
along the East Coast. A surge of deeper moisture will also advect
into the elevated portion of the front tonight as low level
southwest flow ramps up in between. This should allow scattered
showers/storms over our far south this afternoon to expand northward
with time tonight, especially later tonight into early Tuesday
morning across nw IN/sw MI where more pronounced moisture
convergence is anticipated. Lingering elevated instability and 35-40
knots of effective shear may be enough to support a low end hail
threat with more robust updrafts tonight, with an isolated wind
risk southeast of US 24 this afternoon/early evening. Warm cloud
depths, PWATs around 1.6 inches, and potential for training hint
at the risk for higher efficiency rainfall. This could result in
localized heavy rainfall, though probs for flooding are low given
the relatively fast storm motion and scattered coverage.

Shower/embedded thunder chances will diminish and become mainly
confined to nw IN/sw MI Tuesday morning into early Tuesday afternoon
as the active elevated portion of the front shifts off to the nw.
CAMS are relatively consistent in re-developing iso-sct sfc based
convection Tuesday afternoon near the sfc boundary leftover
somewhere north of US 24 in nrn IN or Lower MI. Effective shear
magnitudes near 30 knots and the potential for 1500 j/kg of MLCAPE
along the boundary could support a marginally severe (isolated)
storm if enough heating occurs. Capping south of the sfc front
will result in dry and warm conditions (mid-upper 80s) otherwise.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 253 PM EDT Mon Sep 7 2020

Model guidance overall has finally come around to the idea of the
Rockies shortwave cutting off across the Four Corners mid-late week,
while deamplification of the northern stream upper trough eventually
washes out the above mentioned mid-level front across the Upper
Midwest and Northern Great Lakes. This will allow the northern
fringe of Eastern CONUS upper ridging to dominate locally with
mainly dry conditions Wednesday through Friday. Wednesday still
appears to be the warmest day with highs well into the 80s, with
cooler conditions thereafter as an expansive sfc high builds
across the Great Lakes.

Confidence diminishes this weekend as the Rockies cut-off low gets
absorbed in northern stream westerlies. A model consensus does bring
this open wave and associated cold front east through the Midwest
around Saturday or early Sunday with the next chance for rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 656 PM EDT Mon Sep 7 2020

One lone storm was passing near KFWA as of writing this. This
should be the last one for a few hours before convection gets
going again later this evening. Will keep a VCTS just in case
something else pops up. Showers and thunderstorms are expected to
redevelop near/S of KFWA in the 3 to 5Z window and then
shift/expand north towards KSBN around/after 6Z. Previous TAFs had
this in hand with only minor timing changes warranted based on
new guidance.

MVFR conditions expected due to visibility at times with brief
drop towards/into IFR possible in heavier storms. KFWA should
dodge an extended period of stratus, improving back to VFR
cigs/vsby towards morning as everything pushes north. Frontal
boundary and precip may stall for a while around KSBN which may
result in IFR cigs for a while. Have held just shy of IFR but
possible it may need to be lowered once again. after 15Z cigs
should hopefully improve as front edges north. Clouds will
probably stick around through the end of the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement until 4 AM CDT Tuesday for INZ003.

MI...Beach Hazards Statement until 5 AM EDT Tuesday for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Tuesday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 7, 11:04 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1104 AM EDT Mon Sep 7 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081515-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1104 AM EDT Mon Sep 7 2020 /1004 AM CDT Mon Sep 7 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today, mainly along and south of US 24 in
Indiana and Ohio. Some of the stronger storms will have the potential
to produce wind gusts above 50 mph. Isolated large hail and locally
heavy rain are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday but are not expected to become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-081515-
La Porte-Berrien-
1104 AM EDT Mon Sep 7 2020 /1004 AM CDT Mon Sep 7 2020/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are possible tonight but are not expected to become
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate swim risk along the southeast shore of Lake
Michigan Tuesday.

Thunderstorms are possible Tuesday but are not expected to become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-081515-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1104 AM EDT Mon Sep 7 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible tonight, but are not expected to become
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and Wednesday but are not
expected to become severe.

Conditions hazardous to small craft are likely at times through this
week.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:04 PM EDTSpecial Weather StatementIWXBlackford, Jay41 min
Sep 7, 10:51 PM EDTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more44 min
Sep 7, 11:35 PM EDTAreal Flood WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more3 hr
Sep 8, 3:29 AM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells87 min
Sep 8, 5:51 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph, Starke39 min
Sep 8, 6:39 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph65 min
Sep 8, 4:37 PM EDTSpecial Weather StatementIWXHuntington38 min
Sep 8, 4:42 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Wells48 min
Sep 8, 5:24 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells28 min
Sep 8, 5:54 PM EDTSpecial Weather StatementIWXAdams36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.